Texas, 2007

Hail and Damaging Wind in Texas, September 17 to 18, 2007

September 17 to 18, 2007 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms across the northeastern and southeastern Texas Panhandle produced hail and damaging winds during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the northeastern and southeastern Texas Panhandle produced hail and damaging winds during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 8:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 17, 8:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT MON SEP 17 2007

.UPDATE...
HAVE UPDATED GRAPHICAL FCSTS...WITH TEXT UPDATES TO BE ISSUED SHORTLY.
HAVE REALIGNED POPS...KEEPING SCT TSTMS...NOW WITH HIGHEST POPS IN
ERN AND NERN ZONES...WHICH SHOULD RECEIVE BENEFIT OF LIFT FROM SLOW-
MOVING H7 VORTICITY MAX POISED TO MOVE NEWD.  HAVE ALSO ADJUSTED
DWPTS UPWARD OVER MOST SECTIONS...RESULTING IN A SLIGHT UPWARD
ADJUSTMENT TO FIRST PERIOD MIN TEMPS.  QPF GRIDS WERE ADJUSTED UPWARD
EARLIER...AND STILL LOOK TO BE ON TRACK.  NO CHANGES TO LATER
PERIODS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT MON SEP 17 2007/

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
THE PANHANDLES FOR A GOOD PORTION OF THE NIGHT AS A POTENT SHORTWAVE
MOVES ACROSS THE FOUR CORNERS. I HAVE INCLUDED TEMPO GROUPS FOR
THUNDER AT ALL THREE SITES FOR THE BEGINNING 01-02Z BUT I WOULD NOT
BE SURPRISED IF CONVECTION PERSISTS PAST 06Z. THUS...UPDATES MAY BE
REQUIRED AS THE SITUATION PLAYS OUT. SOME LOW CLOUDS ARE EXPECTED
LATE TONIGHT TO THE EAST OF THE SURFACE TROF...MAINLY AFFECTING KAMA.
CIGS SHOULD LIFT BY LATE MORNING GIVING WAY TO VFR CONDITIONS
AREAWIDE DURING THE AFTERNOON. SOME CONVECTION IS ONCE AGAIN POSSIBLE
TOMORROW...BUT THIS SHOULD BE TO THE EAST OF THE TERMINALS. WINDS
WILL REMAIN AROUND 15 KTS TONIGHT AND TOMORROW BUT ARE NOT EXPECTED
TO BE AS STRONG AS TODAY DUE TO THE PROXIMITY OF THE SURFACE TROF.

JOHNSON

PREV DISCUSSION... /ISSUED 338 PM CDT MON SEP 17 2007/

AVIATION...
UPDATED THE TAFS TO BRING THUNDERSTORMS INTO THE TAF SITES EARLIER.
STORMS ARE A LITTLE MORE WIDESPREAD THAN EXPECTED. STILL BELIEVE
STORMS MAY LINGER PAST MIDNIGHT AT THE TAF SITES AS THE MAIN UPPER
DISTURBANCE PASSES OVER.

PREV DISCUSSION... /ISSUED 225 PM CDT MON SEP 17 2007/

DISCUSSION...
SHORTWAVE TROF WILL PUSH THROUGH TONIGHT...TAKING ADVANTAGE OF
SUBSTANTIAL MOISTURE IN PLACE OVER THE PANHANDLES. EXPECTING COVERAGE
OF STORMS TO INCREASE THIS EVENING...WITH STORMS TO PUSH INTO THE
EASTERN PANHANDLES TUESDAY AS WAVE EXITS...WITH DRY INTRUSION IN THE
WESTERN PANHANDLES.

NEXT WAVE STRENGTHENS ALONG THE WESTERN CONUS MIDWEEK...WITH LARGE
CLOSED LOW TO BECOME ESTABLISHED OVER SOUTHERN CALIFORNIA BY
THURSDAY. SOUTHWESTERLY FLOW ALOFT WILL SIMULTANEOUSLY AID IN
STRENGTHENING THE LEE TROF OVER THE PANHANDLES...WITH MOISTURE TO
REMAIN ENSCONCED OVER THE FORECAST AREA. ANY DISTURBANCES EMBEDDED IN
THIS FLOW COULD INITIATE STORMS MID TO LATE WEEK...BUT AT THIS
TIME...CLEAR INDICATIONS ARE LACKING EXCEPT FOR THURSDAY AND THURSDAY
EVENING. HAVE RETAINED SLIGHT CHANCE POPS THESE PERIODS FOR MUCH OF
THE FORECAST AREA.

SOME SEMBLANCE OF A FRONT/SURFACE RIDGE BUILDS IN LATE IN THE
EXTENDED PERIODS AS UPPER LOW FINALLY EJECTS.

MEXMOS NUMBERS APPEARED VERY REASONABLE IN MOST PERIODS...AND WERE
ACCEPTED.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  87  61  89  62 /  50  10  10  10  10
BEAVER OK                  66  88  62  91  65 /  50  30  10  10  10
BOISE CITY OK              61  88  55  89  60 /  40  10  10  10  10
BORGER TX                  67  88  66  92  66 /  40  20  10  10  10
BOYS RANCH TX              62  87  61  90  62 /  50  10  10  10  10
CANYON TX                  63  89  60  89  61 /  50  10  10  10  10
CLARENDON TX               68  89  65  90  66 /  40  30  10  10  10
DALHART TX                 60  88  57  89  59 /  40  10  10  10  10
GUYMON OK                  65  88  61  90  63 /  40  10  10  10  10
HEREFORD TX                60  88  61  90  60 /  50  10  10  10  10
LIPSCOMB TX                67  88  64  90  65 /  50  30  10  10  10
PAMPA TX                   68  88  66  89  66 /  40  20  10  10  10
SHAMROCK TX                69  89  66  90  66 /  50  30  10  10  10
WELLINGTON TX              69  90  67  90  66 /  50  30  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, Sep 17, 7:39 PM CST, 2 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON SEP 17 2007

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
839 PM CDT MON SEP 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL AFFECT THE PANHANDLES TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE REGION. A FEW STORMS MAY BE STRONG WITH
SMALL HAIL AND WIND GUSTS UP TO 50 MPH...BUT SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY AND AGAIN THURSDAY AND THURSDAY NIGHT.
AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Sep 17, 4:10 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT MON SEP 17 2007

TXZ003-172245-
HANSFORD TX-
510 PM CDT MON SEP 17 2007

...STRONG THUNDERSTORM IN HANSFORD COUNTY...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF GRUVER MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH SIZE HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORMS.

JOHNSON

The radar

The Amarillo radar (KAMA), 104 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Donley

When
September 17, 10:00 PM CST to 10:15 PM CST
Where
Donley County, 1 mi SE of Hedley
Measured
61 kt (70 mph) estimated gust
Property damage
$23,000
Reported by
Broadcast Media
Coordinates
34.860, -100.657

The local broadcast media reported from a Department of Public Safety Trooper that a couple of tractor trailers were overturned on U.S. Highway 287...however no injuries were reported. The trailers were reported to be empty and also several branches which were at least four to eight inches in diameter were snapped by the high winds.

Hail, Lipscomb

When
September 18, 8:08 PM CST
Where
Lipscomb County, 0.56 mi W of Follett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -100.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54145, 54142.